A 65-year-old female arrived in the postanesthesia care unit (PACU) 30 minutes ago following a sigmoid resection for adenocarcinoma. The operation went well, and there was minimal blood loss. She was extubated in the operating room. Blood pressure on arrival in the PACU was 130/80 with a heart rate of 90. Several minutes ago, her heart rate abruptly increased to 160 and her BP dropped to 90/60 mm Hg.
The nurse calls you, and when you arrive, you see a rhythm strip (see Figure 23-1):
Rhythm strip of 65-year-old woman in the case above.
1. What is the most likely reason this patient is now hypotensive?
2. Is this patient hemodynamically unstable?
The patient’s current problem is a tachycardia. As we get older, our hearts become less compliant (stiffer) and therefore take more time to fill during diastole. This woman’s left ventricle is not adequately filling during diastole, so her stroke volume is reduced and her cardiac output is down. This in turn results in hypotension.
This is a trick question because you don’t have enough information. You must assess whether this patient is adequately perfusing her brain and heart (the only two organs that matter acutely). If the patient is diaphoretic and confused (ie, unstable) and she has a tachyarrythmia (eg, AF, ventricular tachycardia [VT], or ventricular fibrillation [VF]), proceed directly with external cardioversion. If the patient appears to be comfortable and you don’t think that you need to shock her, examine the ECG rhythm strip more closely to try and determine the anatomic origin of the dysrhythmia.
Place one cardioversion paddle on in the right parasternal second intercostal space and the other in the posterior axillary line at the costal margin. If you want to be kind, you may push 20 mg etomidate IV for preshock anesthesia. Set the defibrillator on “sync” and 100 J and press the button. Keep pressing the button for 4 to 5 seconds. Remember that it will take the “quick-look” paddles four to five seconds to “time out” the rhythm so that it doesn’t deliver the shock during the upstroke of the T wave and induce VF.
If the patient is stable, then examine the ECG rhythm strip and look at the width of the QRS. If the QRS is narrow (as in this case), the origin of the dysrhythmia must be supraventricular (above the AV node).
You can give drugs according to how long you want the A-V block to last. See Table 23-1.
Remember, always give drugs intravenously to a hemodynamically unstable patient. Oral medications exhibit unpredictable absorption in a hypoperfused stomach. When a patient is in shock, a pill can rattle around in the stomach ...
Log In to View More
If you don't have a subscription, please view our individual subscription options below to find out how you can gain access to this content.
Want remote access to your institution's subscription?
Sign in to your MyAccess profile while you are actively authenticated on this site via your institution (you will be able to verify this by looking at the top right corner of the screen - if you see your institution's name, you are authenticated). Once logged in to your MyAccess profile, you will be able to access your institution's subscription for 90 days from any location. You must be logged in while authenticated at least once every 90 days to maintain this remote access.
If your institution subscribes to this resource, and you don't have a MyAccess profile, please contact your library's reference desk for information on how to gain access to this resource from off-campus.
AccessSurgery Full Site: One-Year Subscription
Connect to the full suite of AccessSurgery content and resources including more than 160 instructional videos, 16,000+ high-quality images, interactive board review, 20+ textbooks, and more.
Pay Per View: Timed Access to all of AccessSurgery
24 Hour Subscription $34.95
48 Hour Subscription $54.95
Pop-up div Successfully Displayed
This div only appears when the trigger link is hovered over.
Otherwise it is hidden from view.